Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, March 9, 2009

March 9, 2009 · NWS OUN · 9 events in 6 counties and zones

Thunderstorms developed along and ahead of a warm front that lifted north through the morning and afternoon, and along a dry line that moved into western Oklahoma during the afternoon. The storms moved northeast, with several reports of large hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along and ahead of a warm front that lifted north through the morning and afternoon, and along a dry line that moved into western Oklahoma during the afternoon. The storms moved northeast, with several reports of large hail and high winds. The largest hail occurred near Watonga, with other reports of hail near Cherokee. Gusty winds of at least 60 mph were also reported. Minor damage was reported with the winds, especially in Caddo county. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 9, 5:33 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 9, 5:33 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT MON MAR 9 2009

.AVIATION...
MAIN AVIATION CONCERNS WILL BE CONVECTIVE TRENDS IN THE SHORT
TERM AND FRONTAL TIMING IN THE MID TO LONG RANGE. STORMS HAVE
DEVELOPED RECENTLY ACROSS PARTS OF WESTERN OK WITHIN WEAK
SURFACE CONVERGENCE.  OTHER STORMS FORMED NEAR WARM FRONT IN
NC OK BUT HAVE LIFTED INTO KANSAS.  UPPER SUPPORT MAY ALLOW
STORMS TO MOVE INTO CENTRAL OK LATER THIS EVENING SO HAVE INCLUDED
THUNDER IN OKC/OUN/PNC TAFS (1-5Z).  WILL BRING FRONT THROUGH GAG/WWR
AROUND 6/7Z PER NAM. MODELS WANT TO STALL FRONTAL PROGRESS BUT
MAY SEE A SLOW PROGRESS TO THE SOUTH TUESDAY BEFORE A STRONGER
PUSH DURING THE DAY. FRONTAL TIMING FOR PNC WILL BE AROUND
13/14Z.
Hazardous weather outlook, Mar 9, 10:55 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON MAR 9 2009

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM BENJAMIN TEXAS...TO CLINTON
OKLAHOMA...TO CHEROKEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.

DISCUSSION...
A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL CONTINUE TO LIFT NORTHWARD
THIS AFTERNOON AS A SURFACE LOW DEVELOPS OVER THE PANHANDLES IN
RESPONSE TO AN APPROACHING UPPER LEVEL STORM SYSTEM.  STRONG DEEP
LAYER SHEAR WILL BE PRESENT OVER THE REGION THIS AFTERNOON AND
EVENING...AND WILL BE COMBINED WITH SUFFICIENT INSTABILITY FOR THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF CENTRAL AND
NORTHERN OKLAHOMA THIS AFTERNOON AS THE WARM FRONT LIFTS NORTHWARD.
AS INCREASINGLY MOIST AND UNSTABLE AIR CONTINUES TO SURGE
NORTHWARD...THUNDERSTORM INTENSITY MAY INCREASE DURING THE AFTERNOON
WITH SEVERE STORMS POSSIBLE. SEVERE STORMS ARE ALSO POSSIBLE ALONG A
DRYLINE IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS
AFTERNOON AND EVENING. ALTHOUGH THE PRIMARY THREATS FROM THE
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND
DAMAGING WIND...ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY IN
AREAS NEAR AND NORTH OF THE WARM FRONT WHERE LOW LEVEL SHEAR MAY BE
ENHANCED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON IN SOUTHEASTERN
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
GUSTY WINDS BEHIND A DRYLINE COULD LEAD TO CONDITIONS FAVORABLE FOR
THE SPREADING OF WILDFIRES IN WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS ON TUESDAY AFTERNOON. A STRONG COLD FRONT IS EXPECTED TO MOVE
THROUGH OKLAHOMA AND NORTH TEXAS BY TUESDAY NIGHT...BRINGING SHARPLY
COLDER TEMPERATURES FOR THE REST OF THE WEEK AND A CHANCE OF WINTRY
PRECIPITATION FROM WEDNESDAY NIGHT THROUGH SATURDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7
AM TUESDAY.

TAYLOR/II

In the hours before

Special weather statement, Mar 9, 4:58 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT MON MAR 9 2009

OKZ007-008-092315-
KAY OK-GRANT OK-
558 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RENFROW AT 558 PM
CDT...MOVING NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. SMALL HAIL IS POSSIBLE ALONG WITH BRIEF HEAVY RAIN.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Mar 9, 5:05 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT MON MAR 9 2009

OKZ036-TXZ083-085-092315-
JACKSON OK-HARDEMAN TX-WILBARGER TX-
605 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...JACKSON AND
WILBARGER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
OLUSTEE TO 7 MILES WEST OF MEDICINE MOUND AT 605 PM CDT...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The radar

The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Woods

When
March 9, 5:35 PM CST
Where
Woods County, 7 mi SSW of Alva
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.706, -98.718

Thunderstorm Wind, Kiowa

When
March 9, 6:05 PM CST
Where
Kiowa County, 5 mi NNW of Mountain Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.767, -98.984

Hail, Alfalfa

When
March 9, 6:15 PM CST
Where
Alfalfa County, Cherokee
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.750, -98.350

Thunderstorm Wind, Blaine

When
March 9, 6:15 PM CST
Where
Blaine County, 14.98 mi WSW of Greenfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.620, -98.610

Thunderstorm Wind, Kiowa

When
March 9, 6:15 PM CST
Where
Kiowa County, 2.07 mi N of Mountain Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.730, -98.950

Hail, Custer

When
March 9, 6:20 PM CST
Where
Custer County, 5.9 mi NE of Weatherford
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -98.640

Hail, Blaine

When
March 9, 6:30 PM CST
Where
Blaine County, 2.16 mi ESE of Watonga
Measured
2.19 in hail
Reported by
NWS Employee
Coordinates
35.841, -98.373

Hail, Blaine

When
March 9, 6:33 PM CST
Where
Blaine County, 3.78 mi S of Watonga
Measured
1.45 in hail
Reported by
NWS Employee
Coordinates
35.796, -98.421

Thunderstorm Wind, Caddo

When
March 9, 8:40 PM CST
Where
Caddo County, 4 mi W of Albert
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.230, -98.481

Several power poles were snapped. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160365, 160366, 160367, 160368, 160369, 160370, 160371, 160372, 160374.